Waterspout, Sturgeon Pt to Alabaster Mi
- When
- September 3, 11:18 AM EST
- Where
- Sturgeon Pt to Alabaster Mi marine zone, 1 mi E of Oscoda
- Reported by
- OTHER FEDERAL AGENCY
The US Coast Guard observed a pair of waterspouts off of Oscoda and the mouth of the Au Sable River.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
The US Coast Guard observed a pair of waterspouts off of Oscoda and the mouth of the Au Sable River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 3, 10:03 AM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1103 AM EDT SUN SEP 3 2006 .UPDATE...12Z SURFACE/RUC ANALYSIS AND LATEST VIS/IR/WV/RADAR IMAGERY SHOW WEAK SURFACE RIDING OVER MICHIGAN AND ONE LOW PRESSURE CENTERED OVER WESTERN NY STATE...AND ANOTHER OVER EASTERN SD WITH A COLD FROM TRAILING ACROSS MN/IA/MO. MOISTURE AND WEAK ISENTROPIC LIFT ON THE 300-305K SURFACES ARE WRAPPING AROUND THE NY LOW AND IS HELPING TO CREATE LIGHT TO MODERATE SHOWERS ACROSS NE LOWER. THESE SHOWERS ARE LIKELY GETTING ENHANCED BY LAKE HURON...SINCE 8C AIR AT 850MB IS FLOWING NNE OVER 19C WATER TEMPERATURE. SOME SEMBLANCE OF A CONVERGENCE AXIS WITHIN THESE BAND OF SHOWERS AS WELL (WINDS NNE AT SPT AND NW AT HTL). THE MAJORITY OF THE REMAINING ECHOES ON THE APX RADAR ARE NOT REACHING THE GROUND. 12Z APX SOUNDING SHOWS A SIGNIFICANT DRY LAYER BETWEEN 775MB AND 550MB WITH A DEWPOINT DEPRESSION OF 21C AT 750MB. A SIMILAR TAMDAR SOUNDING EXISTS AT CHIPPEWA AT 1040Z BUT WITH 20C DEWPOINT DEPRESSION AT 650MB. MAIN FORECAST CONCERNS FOR THE REST OF THE AFTERNOON PRIMARILY INCLUDE PRECIP CHANCES. FOR THE REST OF THE AFTERNOON...SHOWER ACTIVITY SO FAR REMAINS SCATTERED AT BEST. WITH THE LOW PULLING SLOWLY AWAY TO THE NE...SOME MOISTURE IS EXPECTED TO WRAP AROUND THE SYSTEM OVER EASTERN UPPER AND NORTH CENTRAL LOWER. HOWEVER...MODELS SEEM TO BE OVERDOING THE MOISTURE BASED ON THE PREVIOUSLY MENTIONED SOUNDINGS...AND THE MOISTURE STILL HAS SOME WORK TO DO IN ORDER TO GET ANY PRECIP. HAVE THEREFORE TRIMMED BACK PRECIPITATION AND LEFT THE WORDING AS SCATTERED FROM STERLING TO CHARLEVOIX TO WHITEFISH POINT. MUCH OF NORTHWEST LOWER WILL REMAIN PARTLY CLOUDY THIS AFTERNOON. MARINE...WILL KEEP SMALL CRAFTS GOING FOR THIS AFTERNOON FOR PORTIONS OF THE LAKE HURON SIDE. LATEST BUOY OBSERVATIONS OVER LAKE HURON SHOW NE WINDS GUSTING TO 17KTS AND WAVES 2.5FT. BUT THINK WITH COASTAL CONVERGENCE AND A DECENT FETCH...WAVES WILL REMAIN IN THE 3 TO 5 FT RANGE IN THE NEARSHORE AREA. ZONES OUT SHORTLY. MPC PREVIOUS DISCUSSION...ISSUED AT 420 AM EDT NRN MI FINDS ITSELF NESTLED BETWEEN TWO UPPER LEVEL SYSTEMS THIS MORNING -- ONE LIFTING SLOWLY NORTHWARD THROUGH SRN ONTARIO...WITH ANOTHER CUT-OFF LOW (NEARLY STATIONARY) OVER SE SOUTH DAKOTA. INTERACTION BETWEEN...MOVEMENT OF...AND ANY PRECIPITATION ASSOCIATED WITH THESE SYSTEMS REMAINS THE PRIMARY FORECAST CHALLENGE THROUGH THE NEXT 72 HRS. MORNING SURFACE MAP SHOWED LOW PRESSURE OVER WRN NEW YORK...WITH ANOTHER LOW OVER W CENTRAL MN. WEAK SURFACE RIDGING EXTENDED FROM LAKE SUPERIOR ACROSS LOWER MI -- BETWEEN THE TWO LOWS. THE SYSTEM TO THE E OF MI WAS PRODUCING PATCHY LIGHT RAIN ACROSS NRN LAKE HURON AND EXTREME NE LOWER MI...A RESULT OF ONTARIO UPPER LOW...MODEST 300-305K ISENTROPIC ASCENT...AND 8H-5H RH >90%. TODAY AND TONIGHT...GFS/NAM AGREE THAT ONTARIO UPPER LOW WILL CONTINUE TO LIFT N TODAY...AS S DAKOTA UPPER LOW DRIFTS INTO IA. WEAK PHASING OF SYSTEMS WILL ALLOW AN ELONGATED UPPER TROUGH AXIS TO FORM OVER THE UPPER GREAT LAKES. THIS WILL PROVIDE CONTINUED SUPPORT FOR LIGHT RAIN ACROSS MAINLY NE PARTS OF FORECAST AREA TODAY. RAIN HAS HAD A DIFFICULT TIME SPREADING WEST THUS FAR -- REMAINING MAINLY OVER LAKE HURON. HOWEVER...BOTH MODELS INSIST THAT PATCHY LIGHT RAIN WILL SPREAD WEST AND REACH THE I-75 CORRIDOR BY LATE AFTERNOON. PER GOING FORECAST...EXPECT BEST CHANCE FOR LIGHT RAIN TODAY N OF A LINE FROM HARRISVILLE TO GAYLORD TO PETOSKEY -- WITH ONLY A SMALL CHANCE FROM TRAVERSE CITY TO GRAYLING TO STANDISH. ORIENTATION OF UPPER TROUGH AXIS...AND 300-305K CONDENSATION PRESSURE DEFICITS OF 10-20 MB SUPPORT A NORTHWARD SHIFT OF THE PATCHY LIGHT RAIN BY TONIGHT. WILL THEREFORE LIMIT SLIGHT CHANCE OF SHOWERS TONIGHT TO AREAS N OF TVC-GAYLORD-APN. MONDAY AND MONDAY NIGHT...CLOSED UPPER LOW TO THE W WILL CONTINUE TO DRIFT ESE THROUGH IA AND INTO IL...AS ONTARIO UPPER LOW DEPARTS TO THE NE. THIS WILL PLACE NRN MI BACK IN WEAK RIDGE POSITION -- BOTH AT THE SURFACE AND ALOFT. RAIN CHANCES APPEAR VERY LOW. HOWEVER...WITH 8H-5H RH VARYING BETWEEN 50-80%...AND UPPER LOW/TROUGH JUST W OF REGION...WILL RETAIN RISK FOR SPRINKLES OR PATCHY LIGHT SHOWERS IN FORECAST. PRECIPITATION WON/T AMOUNT TO MUCH. TUESDAY...UPPER LOW/TROUGH WILL FINALLY SWING E INTO THE LOWER GREAT LAKES. WEAK 7H-5H QG SUPPORT ACROSS SRN AREAS...8H-5H RH OF 50-70%...AND PERHAPS SOME DIURNAL COMPONENT WARRANTS A CHANCE OF SHOWERS ACROSS NRN LOWER. ERN UPPER TOO FAR N OF UPPER LOW...AND WILL KEEP FORECAST DRY. WEDNESDAY...500 MB LOW/TROUGH WILL PUSH E THROUGH THE OHIO VALLEY (GFS SOLUTION QUITE A BIT FASTER THAN NAM). ASSUMING TROUGH MOVES EWD A BIT SLOWER THAN GFS...AND THAT COLDER AIR ALOFT REMAINS OVERHEAD...MODELS SUPPORT VT/S APPROACHING 30 BY AFTERNOON AS 8H WAA TAKES PLACE ACROSS NRN MI. MODEL SOUNDINGS SUPPORT ROUGHLY 800 J/KG CAPE BY AFTERNOON...AND WITH WEAK PRESSURE GRADIENT...LAKE BREEZES MAY PROVIDE NECESSARY FOCUS ACROSS E/SE PARTS OF FORECAST AREA FOR SOME SPOTTY AFTERNOON CONVECTION. OTHERWISE...PARTLY SUNNY EXPECTED. NO CHANGES MADE TO FORECAST BEYOND WEDNESDAY. SMITH && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 510 AM EDT SUN SEP 3 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-041000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 510 AM EDT SUN SEP 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS AN INCREASED RISK FOR RIP CURRENTS THROUGH EARLY AFTERNOON ON LAKE HURON BEACHES OF NORTHERN LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SMITH
2 waterspout. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2006Every state in 2006This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533813, 5533814.